Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 3, NWS Topeka, KS

April 13, 2010Cloud County, Ottawa County, Republic County, Kansas

NWS Topeka, KS issued this wind advisory at Apr 13, 2010, 3:48 AM CDT for Cloud County, Ottawa County, Republic County, Kansas. It took effect at Apr 13, 2010, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2010, 3:48 AM CDT (08:48 UTC)
In effect from
Apr 13, 2010, 12:00 PM CDT
Expired
Apr 13, 2010, 7:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Ottawa County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WWUS73 KTOP 130848
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
348 AM CDT TUE APR 13 2010

.THE SFC PRESSURE GRADIENT WILL INCREASE THROUGH THE AFTERNOON
TODAY AS A SFC TROUGH OVER THE HIGH PLAINS DEEPENS. THIS ALONG
WITH DEEP MIXING OF THE BOUNDARY LAYER AND STRONGER WINDS MIXING
TO THE SURFACE SHOULD CAUSE STRONG SOUTHERLY WINDS DURING THE
AFTERNOON ACROSS NORTH CENTRAL KANSAS.

KSZ008-020-034-131700-
/O.NEW.KTOP.WI.Y.0003.100413T1700Z-100414T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
348 AM CDT TUE APR 13 2010

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

* TIMING...SOUTHERLY WINDS WILL INCREASE BY NOON TODAY AND REMAIN
  STRONG THROUGH THE AFTERNOON. THEY SHOULD GRADUALLY DIMINISH BY
  SUNSET. 

* WINDS...SUSTAINED WIND SPEEDS ARE FORECAST TO BE AROUND 30 MPH.
  WIND GUSTS COULD BE AS HIGHS AS 45 MPH. 

* IMPACTS...THE WINDS WILL MAKE IT DIFFICULT FOR DRIVERS OF HIGH
  PROFILE VEHICLES...AND COULD CAUSE RAPID SPREAD OF ANY WILD
  FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS ALONG EAST TO WEST
ROADS LIKE HIGHWAYS 24 AND 36 SHOULD BE ON THE LOOK OUT FOR SUDDEN
GUSTS THROUGH THE AFTERNOON. 

&&

$$

WOLTERS
3 follow-up statements
661 
WWUS73 KTOP 130850 CCA
NPWTOP

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
350 AM CDT TUE APR 13 2010

.THE SFC PRESSURE GRADIENT WILL INCREASE THROUGH THE AFTERNOON
TODAY AS A SFC TROUGH OVER THE HIGH PLAINS DEEPENS. THIS ALONG
WITH DEEP MIXING OF THE BOUNDARY LAYER AND STRONGER WINDS MIXING
TO THE SURFACE SHOULD CAUSE STRONG SOUTHERLY WINDS DURING THE
AFTERNOON ACROSS NORTH CENTRAL KANSAS.

KSZ008-020-034-131715-
/O.COR.KTOP.WI.Y.0003.100413T1700Z-100414T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
350 AM CDT TUE APR 13 2010

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

* TIMING...SOUTHERLY WINDS WILL INCREASE BY NOON TODAY AND REMAIN
  STRONG THROUGH THE AFTERNOON. THEY SHOULD GRADUALLY DIMINISH BY
  SUNSET. 

* WINDS...SUSTAINED WIND SPEEDS ARE FORECAST TO BE AROUND 30 MPH.
  WIND GUSTS COULD BE AS HIGH AS 45 MPH.

* IMPACTS...THE WINDS WILL MAKE IT DIFFICULT FOR DRIVERS OF HIGH
  PROFILE VEHICLES...AND COULD CAUSE RAPID SPREAD OF ANY WILD
  FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS ALONG EAST TO WEST
ROADS LIKE HIGHWAYS 24 AND 36 SHOULD BE ON THE LOOK OUT FOR SUDDEN
GUSTS THROUGH THE AFTERNOON. 

&&

$$

WOLTERS
870 
WWUS73 KTOP 131715
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1215 PM CDT TUE APR 13 2010

.THE SFC PRESSURE GRADIENT WILL INCREASE THROUGH THE AFTERNOON
AS A SFC TROUGH OVER THE HIGH PLAINS DEEPENS. THIS ALONG WITH
DEEP MIXING OF THE BOUNDARY LAYER AND STRONGER WINDS ALOFT MIXING
TO THE SURFACE SHOULD CAUSE STRONG SOUTHERLY WINDS DURING THE
AFTERNOON ACROSS NORTH CENTRAL KANSAS.

KSZ008-020-034-140000-
/O.CON.KTOP.WI.Y.0003.000000T0000Z-100414T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
1215 PM CDT TUE APR 13 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...SOUTHERLY WINDS WILL REMAIN STRONG THROUGH THE
  AFTERNOON HOURS. THEY SHOULD GRADUALLY DIMINISH BY SUNSET.

* WINDS...SUSTAINED WIND SPEEDS ARE FORECAST TO BE AROUND 30 
  MPH. WIND GUSTS COULD BE AS HIGH AS 45 MPH. 

* IMPACTS...THE WINDS WILL MAKE IT DIFFICULT FOR DRIVERS OF HIGH 
  PROFILE VEHICLES...AND COULD CAUSE RAPID SPREAD OF ANY WILD 
  FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS ALONG EAST TO
WEST ROADS LIKE HIGHWAYS 24 AND 36 SHOULD BE ON THE LOOK OUT FOR
SUDDEN GUSTS THROUGH THE AFTERNOON.

&&

$$
439 
WWUS73 KTOP 132351
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT TUE APR 13 2010

KSZ008-020-034-140100-
/O.EXP.KTOP.WI.Y.0003.000000T0000Z-100414T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
651 PM CDT TUE APR 13 2010

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

WIND SPEEDS HAVE DIMINISHED LATE THIS AFTERNOON AND SUSTAINED
SPEEDS SHOULD REMAIN IN THE 15 TO 25 MPH RANGE TONIGHT. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 13, 3:35 AM CDT, 13 minutes earlier.

Area forecast discussion, Apr 13, 3:35 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT TUE APR 13 2010

.DISCUSSION...
08Z WATER VAPOR SHOWS AN UPPER LOW OVER THE INTERMOUNTAIN WEST WITH
A SHORTWAVE LIFTING NORTH INTO WY WHILE AN UPPER LEVEL RIDGE
STRETCHED NORTH FROM THE LOWER MS RIVER VALLEY. AT THE SFC A LEE
TROUGH REMAINED OVER THE HIGH PLAINS WITH SOUTHERLY FLOW ACROSS THE
CENTRAL PLAINS.

FOR TODAY THROUGH THURSDAY...THE FORECAST IS IN PRETTY GOOD SHAPE AS
MODELS CONTINUE TO SHOW THE UPPER LOW LIFTING TO THE NORTHWEST OF
THE FORECAST AREA AND A WEAK SFC BOUNDARY APPROACHING THE WESTERN
PARTS OF THE FORECAST AREA LATE TONIGHT. THE ONE CONCERN FOR TODAY
IS THE WINDS AS THE PRESSURE GRADIENT STRENGTHENS ACROSS CENTRAL KS.
STEEP LOW LEVEL LAPSE RATES AND DEEP MIXING OF THE BOUNDARY LAYER
SHOULD ALLOW FOR DECENT MOMENTUM TRANSFER TO THE SFC WITH WINDS
GUSTING AROUND 40 MPH THIS AFTERNOON. THINK THAT WE COULD MEET
CRITERIA FOR A WIND ADVISORY THIS AFTERNOON SO WILL ISSUE ONE ACROSS
THE FAR WESTERN COUNTIES.

ONCE THE MAIN LOW LIFTS NORTH...QG FORCING FOR CONVECTION LOOKS
RATHER MODEST EVEN WITH THE REMNANTS OF THE BOUNDARY AROUND. WITH
THIS IN MIND HAVE CONTINUED WITH POPS IN THE 30 TO 50 PERCENT RANGE
WHERE THE BOUNDARY IS PROGGED TO HANG UP WEDNESDAY NIGHT AND
THURSDAY. INSTABILITY AND SHEAR PARAMETERS ARE NOT THAT IMPRESSIVE
FOR ORGANIZED CONVECTION...SO IT CONTINUES TO LOOK LIKE ORDINARY
THUNDERSTORMS WITH THE OUTSIDE SHOT OF A PULSE STORM. TEMP FORECAST
FOR THE PERIOD LOOKS TO BE IN THE BALL PARK AND HAVE ONLY MADE SOME
COSMETIC ADJUSTMENTS.

FOR THURSDAY NIGHT AND FRIDAY...THE ECMWF AND GFS CONTINUE TO
CONVERGE ON THE IDEA OF THE UPPER LOW ROUNDING TO RIDGE AND DIVING
SOUTHEAST ACROSS THE GREAT LAKES. THIS SHOULD ALLOW A SFC RIDGE TO
BUILD SOUTH WITH THE ASSOCIATED COLD FRONT MOVING THROUGH THE
FORECAST AREA LATE THURSDAY NIGHT AND DURING THE DAY FRIDAY. THERE
APPEARS TO BE A WEAK MID LEVEL DISTURBANCE UNDERCUTTING THE RIDGE
WHICH IF OCCURS WILL HELP CONVECTION TO DEVELOP ALONG THE FRONT.
THIS CONTINUES TO LOOK LIKE THE BEST CHANCE FOR PRECIP OVER THE
WHOLE FORECAST AREA AS THE FRONT MOVES SOUTH. WITH THE ECMWF AND GFS
TAKING THE FRONT INTO NORTHERN OK BY FRIDAY EVENING...HAVE LOWERED
POPS FOR FRIDAY NIGHT AND REMOVED TH SLIGHT CHANCES FOR SATURDAY AND
SATURDAY NIGHT THINKING THE COMBINATION OF SFC RIDGING AND SHORTWAVE
RIDGING ALOFT WOULD PREVENT PRECIP. THE GFS CONTINUES TO BE ON THE
FAST SIDE OF GUIDANCE IN BRINGING SOUTHERN STREAM ENERGY INTO THE
RIDGE AND RETURN FLOW BACK IN FOR SATURDAY SO HAVE FOLLOWED THE
ECMWF A LITTLE MORE CLOSELY. OTHER CHANGES WERE TO LOWER TEMPS
FRIDAY AND FRIDAY NIGHT EXPECTING CLOUD COVER AND WEAK CAA TO
PREVAIL.

NO CHANGES WERE MADE BEYOND SATURDAY. THERE CONTINUES TO BE
UNCERTAINTY IN THE EVOLUTION OF THE PATTERN WITH THE ECMWF WANTING
TO DEVELOP SPLIT FLOW WITH THE FORECAST AREA IN THE MIDDLE...WHILE
THE GFS LIFTS SOUTHERN STREAM ENERGY FURTHER NORTH.

WOLTERS

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. SOUTHERLY WINDS
INCREASE AND BECOME GUSTY TOMORROW LATE MORNING AND THROUGH THE
AFTERNOON. EXPECT TO STAY NEAR OR ABOVE 12KTS IN THE EVENING HOURS
AS SURFACE PRESSURE GRADIENT REMAINS STRONG...HOWEVER EXPECT
GUSTS TO DIMINISH. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR REPUBLIC...CLOUD AND OTTAWA COUNTIES FROM NOON
UNTIL 7 PM CDT TODAY.

&&
Hazardous weather outlook, Apr 12, 7:42 PM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT MON APR 12 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-131200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
742 PM CDT MON APR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...SOUTHERLY WINDS WILL INCREASE TO 25 TO 30 MPH WITH
GUSTS OF 35 TO 40 MPH.

STRONG WINDS AND WARM TEMPERATURES WILL COMBINE WITH CURED GRASSES
TO BRING VERY HIGH FIRE DANGER ACROSS MUCH OF NORTH CENTRAL AND
PORTIONS OF NORTHEAST KANSAS ON TUESDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE GENERALLY NORTH OF INTERSTATE 70
FROM EARLY WEDNESDAY MORNING INTO THURSDAY MORNING. THE ENTIRE
AREA WILL SEE CHANCES FOR THUNDERSTORMS THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.